Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 332, NWS Birmingham, AL

June 25, 2008Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 25, 2008, 8:03 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2008, 8:03 PM CDT (01:03 UTC)
Expired
Jun 25, 2008, 8:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:25 PM CDTTSTM WND DMG2 Se Hayden, ALSEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 260103
SVRBMX
ALC009-073-260130-
/O.NEW.KBMX.SV.W.0332.080626T0103Z-080626T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  NORTH CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...

* UNTIL 830 PM CDT

* AT 803 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR KIMBERLY...OR 8 MILES NORTH OF
  GARDENDALE...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAFFORD AND COUNTY LINE BY 815 PM CDT...
  DALLAS BY 825 PM CDT...
  HAYDEN...BLOUNT SPRINGS...7 MILES WEST OF LOCUST FORK AND 7 MILES
  SOUTH OF BANGOR BY 830 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3396 8655 3368 8669 3373 8690 3395 8683
      3396 8682 3396 8680 3401 8675 3401 8673
TIME...MOT...LOC 0103Z 198DEG 13KT 3379 8676

$$
1 follow-up statement
000 
WWUS54 KBMX 260121
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT WED JUN 25 2008

ALC009-073-260130-
/O.CON.KBMX.SV.W.0332.000000T0000Z-080626T0130Z/
JEFFERSON AL-BLOUNT AL-
821 PM CDT WED JUN 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL BLOUNT AND EXTREME NORTH CENTRAL JEFFERSON
COUNTIES...

AT 821 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR SMOKE RISE...OR ABOUT 14 MILES
NORTH OF GARDENDALE...MOVING NORTH AT 16 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYDEN...MOUNT OLIVE...BLOUNT SPRINGS AND BANGOR BY 830 PM CDT...

LAT...LON 3396 8668 3382 8669 3385 8684 3391 8685
      3392 8684 3395 8684 3396 8682 3396 8680
      3400 8676
TIME...MOT...LOC 0121Z 189DEG 14KT 3387 8677

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:05 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 25, 7:05 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT WED JUN 25 2008

.UPDATE...TONIGHT. WENT AHEAD AND ADJUSTED POPS TO SCATTERED WEST
AND ISOLATED MOST OF THE EAST. THIS IS BASED ON RADAR TRENDS. EXPECT
THE CONVECTION TO SLOWLY LOSE INTENSITY AND COVERAGE THROUGH THE
EARLY EVENING HOURS...BECOMING ISOLATED BY 8 OR 9 PM AND VIRTUALLY
GONE BY MIDNIGHT.

75

&&

.SHORT TERM...TONIGHT AND THURSDAY.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY...A SIGNAL OF
THINGS TO COME. SLOWLY INCREASING MOISTURE ACROSS THE SOUTH TODAY...
IN COMBINATION WITH VERY WARM AND UNSTABLE AIR MASS...WILL KEEP
SHOWERS AND THUNDERSTORMS GOING INTO THE EVENING HOURS.  KEPT THINGS
LIMITED TO CHANCE POPS IN THE SOUTHWEST...WITH SLIGHT CHANCE
REACHING UP A BIT FARTHER INTO MOST OF THE SOUTHWESTERN HALF OF THE
FORECAST AREA.

TOMORROW...WITH CONTINUING INCREASE IN MOISTURE...EXPECT SHOWERS AND
THUNDERSTORMS TO INCREASE IN COVERAGE...WITH 50 PERCENT COVERAGE IN
THE SOUTHWEST...GRADUALLY TAPERING OFF TO THE NORTHEAST. CLOUDS/
SHOWERS WILL AFFECT TEMPERATURES TOMORROW...BUT INCREASE IN MOISTURE
WILL NOT MAKE FOR ANY MORE COMFORT DURING THE HEAT OF THE DAY.

ONLY MINOR CHANGES NEEDED TO PREVIOUS FORECAST...MAINLY INCREASE IN
POPS THIS EVENING.

JD/81

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.

THE TREND FOR THIS PERIOD CONTINUES TO BE AN INCREASE IN MOISTURE
ACROSS CENTRAL ALABAMA WHICH IN TURN WILL PRODUCE BETTER CHANCES
OF RAIN. ADD TO THAT A FEW UPPER LEVEL DISTURBANCES AND A SURFACE
FRONT...AND WE SHOULD BE ABLE TO SEE AN INCREASE IN THUNDERSTORM
ACTIVITY. AT THE SAME TIME...THE INCREASE IN MOISTURE WILL HELP
KEEP TEMPERATURES RIGHT AROUND NORMAL.

THIS TIME OF THE YEAR...SOUTHERLY FLOW CAUSES THE GULF TO BECOME
OPEN. IT CAN BE COMPARED TO OPENING A FAUCET AND LETTING THE WATER
COME OUT. THE SOUTHERLY WIND WILL HELP PUSH GULF MOISTURE
NORTHWARD. THE LONGER THIS FLOW LAST...THE MORE SATURATED THE
AIRMASS WILL BECOME. THIS FLOW WILL BE IN PLACE THROUGH THE
WEEKEND WHEN A FRONT IS EXPECTED TO MOVE ACROSS THE AREA LATE
SUNDAY.

MODELS HAVE BEEN PRETTY CONSISTENT WITH THIS FRONTAL PASSAGE.
HOWEVER...THEY ARE ALSO INDICATING THAT BEFORE THE FRONT...A FEW
PASSING UPPER LEVEL SHORT WAVES WILL ENHANCE LIFT FRIDAY AND
SATURDAY AND THUS GIVING US A BETTER CHANCE OF RAIN. THE NAM
SOLUTION REMAINS THE OUTLIER MODEL. IT CONTINUES TO SHOW A
DEVELOPING TROPICAL SYSTEM IN THE GULF. IT HAS BEEN DOING SO FOR
THE LAST FEW DAYS. NONE OF THE OTHER MODELS SHOW ANYTHING LIKE
THAT AND THERE IS NOTHING IN THE GULF SUPPORTING THIS AT THE
MOMENT. WILL CONTINUE TO DISCARD THE NAM UNTIL IT CAN GET ITS
ACT TOGETHER.

THE FRONT IS EXPECTED TO MOVE LATE IN THE WEEKEND. JUST LIKE THE
LAST FRONT...A NORTHWEST FLOW ALOFT WILL HELP PUSH THE FRONT
ACROSS THE ENTIRE FORECAST AREA. HOWEVER...MODELS HAVE BEEN
SLOWING THIS FRONT DOWN OVER THE LAST FEW RUNS. AS A RESULT...
INCREASED POPS SLIGHTLY ON MONDAY TAKING INTO ACCOUNT A DELAY IN
THE FRONT PASSAGE.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT SITES THIS
AFTERNOON. INCLUDED VCTS AND CB AT ALL SITES WITH THE EXCEPTION OF
ANB.  WILL AMEND AS NECESSARY BASED ON RADAR. EXPECT CONVECTION TO
FIZZLE BY 04Z THIS EVENING...WITH CALM CONDITIONS OVERNIGHT. HAZE
AND MVFR POSSIBILITIES DUE TO ANY RAINFALL WARRANT MENTION AT MGM
AND TOI FOR THE OVERNIGHT. EXPECT ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY TO DEVELOP AGAIN LATE TOMORROW MORNING.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 25, 1:28 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT WED JUN 25 2008

ALZ011>015-017>050-261828-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
HEAT OF THE AFTERNOON AND LAST INTO THE EVENING HOURS...FOR ALL BUT
THE AREAS EAST OF BIRMINGHAM AND NORTH OF INTERSTATE 20. THERE IS A
CHANCE THAT SOME STORMS THAT DEVELOP ACROSS AREAS ALONG AND SOUTH
OF U S HIGHWAY 80 COULD BECOME STRONG...WITH THE PRIMARY THREAT
BEING STRONG DAMAGING WINDS. THUNDERSTORM COVERAGE AND INTENSITY
SHOULD DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 25, 6:25 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     ALABASTER               33.23N 86.82W
06/25/2008                   SHELBY             AL   LAW ENFORCEMENT

            ONE TREE WAS REPORTED DOWN IN ALABASTER, ONE IN HELENA,
            ONE IN CALERA AND ONE IN PELHAM.

&&

LINHARES
Special weather statement, Jun 25, 6:28 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT WED JUN 25 2008

ALZ025-260000-
SHELBY-
628 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 700 PM CDT...

AT 626 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COLUMBIANA...MOVING NORTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLUMBIANA.
  CHELSEA.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

61
Local storm report, Jun 25, 6:42 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             1 W NORTHPORT           33.24N 87.62W
06/25/2008  E1.00 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL BRIEFLY FELL NEAR THE WALMART
            IN NORTHPORT.

&&

LINHARES
Local storm report, Jun 25, 6:43 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 NW NORTHPORT          33.27N 87.63W
06/25/2008  E0.88 INCH       TUSCALOOSA         AL   AMATEUR RADIO

            NICKEL SIZE HAIL WAS REPORTED ALONG HIGHWAY 171 NORTHWEST
            OF NORTHPORT.

&&

LINHARES
Special weather statement, Jun 25, 7:23 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT WED JUN 25 2008

ALZ019-026-027-260100-
CALHOUN-ST. CLAIR-TALLADEGA-
723 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...ST. CLAIR AND TALLADEGA
COUNTIES UNTIL 800 PM CDT...

AT 721 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR RIVERSIDE...OR 8 MILES NORTHEAST OF PELL CITY...
MOVING NORTH AT 8 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIVERSIDE.
  NEELY HENRY DAM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

61
Special weather statement, Jun 25, 7:35 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
735 PM CDT WED JUN 25 2008

ALZ011-012-260100-
LAMAR-MARION-
735 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 800
PM CDT...

AT 733 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM JUST NORTH OF SULLIGENT...MOVING NORTH AT 10 MPH.

MARBLE SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE SPRINGS.
  HENSON SPRINGS.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

61

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.